Alabama, 2018Drought in Alabama, January 23 to 31, 2018
January 23 to 31, 2018 · NWS BMX · 15 events in 15 counties and zones
Monthly rainfall totals one-third of normal in January brought worsening drought conditions across all of Central Alabama. The driest areas were along the I-20 corridor and across the southeast counties.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monthly rainfall totals one-third of normal in January brought worsening drought conditions across all of Central Alabama. The driest areas were along the I-20 corridor and across the southeast counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 23, 11:22 AM CST, 38 minutes earlier.
Area forecast discussion, Jan 23, 11:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1122 AM CST Tue Jan 23 2018
.UPDATE...
For 18Z Aviation.
&&
.SHORT TERM...
Today and Tonight.
Watching the cold front finally clear the area this morning. A few
showers have developed along the front and will push through the
southeast through the early morning before exiting by sunrise.
High pressure will begin to build into the area by the afternoon
behind a weak shortwave that will slide across the north. Really
the only impact to the area will be a little bit more sky cover
across the north through the afternoon. Behind the shortwave we
will clearing skies across the north with temperatures back to
freezing and below
16
.LONG TERM...
Wednesday through Monday.
We'll be in the middle of a stretch of fair weather on Wednesday,
and a shortwave passing through will have little to no sensible
weather impacts. Afternoon highs should be in the 50s for most
locations. A cold night is expected to follow as surface high
pressure becomes centered nearby. Lows on Thursday should range
from the mid 20s North to lower 30s South. Many locations may
reach or exceed the 60F mark on Thursday and again on Friday as a
deep-layer ridge builds across the region.
Southerly flow is expected to increase Friday night through the
weekend as the trough to our west approaches. The advection of
moisture and warmer air northward in advance of a cold front could
yield widespread showers for Saturday and Sunday. This surface
front should get booted eastward on Sunday by the upper-level
shortwave, leading to cool and dry conditions on Monday.
87/Grantham
&&
.AVIATION...
18Z TAF Discussion.
NW winds will be a tad gusty this afternoon, but they will relax
this evening. May see some scattered cumulus in the north later
today as a shortwave passes by just to our north. Otherwise, dry
and clear thru the period.
19
&&
.FIRE WEATHER...
Fair weather is expected to persist through Friday, and RH values
are forecast to remain above critical values. There are no fire
weather concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 53 29 52 26 56 / 0 0 0 0 0
Anniston 54 31 53 28 58 / 0 0 0 0 0
Birmingham 54 32 53 30 59 / 0 0 0 0 0
Tuscaloosa 56 32 55 30 61 / 0 0 0 0 0
Calera 55 32 53 30 59 / 0 0 0 0 0
Auburn 57 32 55 30 59 / 0 0 0 0 0
Montgomery 59 33 58 31 61 / 0 0 0 0 0
Troy 61 34 57 30 61 / 0 0 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Jan 23, 3:07 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
307 AM CST Tue Jan 23 2018
ALZ011>015-017>050-241215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
307 AM CST Tue Jan 23 2018
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Drought, Bibb
- When
- January 23, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Bibb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.
Drought, Shelby
- When
- January 23, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Shelby forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.
Drought, St. Clair
- When
- January 23, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- St. Clair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.
Drought, Talladega
- When
- January 23, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Talladega forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.
Drought, Calhoun
- When
- January 23, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.
Drought, Macon
- When
- January 23, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.
Drought, Bullock
- When
- January 23, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Bullock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.
Drought, Pike
- When
- January 23, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Pike forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.
Drought, Barbour
- When
- January 23, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Barbour forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.
Drought, Russell
- When
- January 23, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.
Drought, Pickens
- When
- January 23, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Pickens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.
Drought, Walker
- When
- January 23, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Walker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.
Drought, Blount
- When
- January 23, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Blount forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.
Drought, Etowah
- When
- January 23, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Etowah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.
Drought, Cherokee
- When
- January 23, 12:00 PM CST to January 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Much below normal rainfall caused the drought intensity to worsen from a D1 to a D2.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, January 23, 2018$110,000 · 11 events
- Damaging Wind in New York, January 23, 20182 injured · $40,000 · 1 event
- Heavy Snow in Washington, January 23 to 25, 201832 events
- Heavy Snow in Idaho, January 23 to 25, 201811 events
- Drought in Texas, January 23 to 31, 201810 events
- Flooding in Pennsylvania, January 23 to 25, 20187 events
- Winter Weather in Massachusetts, January 23, 2018$12,000 · 3 events
- Winter Storm in Maine, January 23 to 24, 20185 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 23, 20184 events
- Drought in New Mexico, January 23 to 31, 20184 events
- Flood and Damaging Winds in Massachusetts, January 23, 2018$6,000 · 52 kt wind · 4 events
- Heavy Rain in Hawaii, January 23 to 24, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737798, 737799, 737800, 737801, 737802, 737803, 737804, 737805, 737806, 737807, 737850, 737851, 737852, 737853, 737854.